0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.87.25. Please contact the publisher to request reinstatement.
ARTICLE |

Exposure to Phenothiazine Drugs and Risk of Cataract

Nancy E. Isaac, ScD; Alexander M. Walker, MD, DrPH; Hershel Jick, MD; Michael Gorman, MD
Arch Ophthalmol. 1991;109(2):256-260. doi:10.1001/archopht.1991.01080020102053.
Text Size: A A A
Published online

• Clinical reports have indicated an increased risk of ocular opacities in users of phenothiazine drugs, and some recent epidemiologic studies have found an association between cataract and a history of tranquilizer use. To examine the effects of major tranquilizers (phenothiazines and haloperidol) on the risk of cataract extraction, while controlling for suspected risk factors such as diabetes and steroid use, a matched cohort study was performed using information from a large health maintenance organization in Seattle, Wash. The use of either antipsychotic or other phenothiazine drugs increased the risk of cataract extraction by roughly 3.5 times in individuals who were both current users and were exposed some time in the 2 to 5 years prior to their extraction. Risk was also increased in individuals with prior use of antidiabetic agents, systemic steroids, and benzodiazepines. Contrary to some prior reports, there was no elevated risk associated with use of antihypertensives, and there was no protective effect for aspirin, acetaminophen, or ibuprofen.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();